|Sep-Oct '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | ©2001 Ed Dewke|
P: Is It Forever?
About 20 months
ago I discovered my nails were lifting and a layer of crud filled in the
gap and the nails started curling up at the ends. My doctor thought it to
be a fungus and prescribed anti-fungal creams. Since this did not help at
all I was referred to a dermatologist who upon looking at the nails said
it was P of the nails and I was prescribed Soriatane. After taking this,
the nails stopped lifting and the layer of dead cells decreased.
However now the nail bed is only alive about half way up and the nail is
very short. It is now curling into the skin so I have to cut it really
short. My toe nails were also affected and all but the large toes have a
normal nail now. The big toes have a very thick nail and there is still a
layer of the crud at the end of the nail.
Will this ever
go away? Will I have to take Soriatane forever? My hair is thinning
somewhat as suggested it might. This week I got a severe allergic reaction
to amoxicillin which never happened before in my 62 years of life. Is this
related? So many questions
with no answers.
appreciate any other responses with similar problems with P of nails.
Response: The good news is
your dermatologist is not wasting your time with a lot of
middle-of-the-road therapies to improve your nail P.
As you’ve probably been told, nail P takes a long time to clear
— primarily because healing has to begin in the nail bed and the nail
seed beneath the mantle, then healthy nail needs to grow from the inside
out to replace what’s already corrupted.
From your description, I’m imagining your nails look more or less
P began to
effect my nails about five years after I was first diagnosed with skin P.
Since then it has been a constant, except when I was on systemic
medicines (methotrexate and cyclosporine).
Cyclosporine was most effective at clearing up the nail P.
Cyclosporine is also considered more toxic than Soriatane; however,
if your liver survives cyclo many of the other adverse reactions common to
Soriatane don’t typically occur under cyclosporine (or methotrexate) —
for example, the skin drying and peeling, red eyes, hair loss, etc.
You will notice in the photo that aside from the nail, the rest of
my finger looks normal. That’s
happened only over the past few weeks on cyclosporine.
Before that there were very visible lesions on the tops of this
finger (and all the rest). It’s
difficult in this photo to see any healthy nail starting from the mantle
(behind the cuticle) but from other fingers I can tell that the
cyclosporine is beginning to bring them around.
With luck, in six months my nails will be well on their way to
normalcy. At which point, for
better or for worse, I’m scheduled to stop the cyclosporine and try a
new biologic drug (Amevive).
With regard to
your allergic reaction to the antibiotic amoxicillin, I could find nothing
about this in the product
literature (this link brings up a document in Adobe Acrobat [.pdf]
format and requires you to have the Adobe Acrobat reader on your
wish I had more optimistic news for you, but for the most part those of us
who are predisposed to get P in our nails must learn to live with it.
Let me know if Soriatane helps in the long run.
I wish I had more optimistic news for you, but for the most part those of us who are predisposed to get P in our nails must learn to live with it. Let me know if Soriatane helps in the long run. -Ed